Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Antiextractable nuclear antigen test came back with RNP antibodies, low vitamin D. Now what?

My antiextractable nuclear antigen test came back with rnp antibodies 0.2 and Smith antibodies 0.2. My ANA IFA test came back negative. But I have a host of symptoms that seem to point to something autoimmune . or at least fibromyalgia/chronic fatigue . My biggest concern now is the swelling and pain that has been going on for over a year. I have swelling in knees, elbows, ankles, left side of stomach, and face. The swelling fluctuates during the day. It s worst in the morning, and decreases during the day, but never fully goes away. I also have problems with stiffness and trouble walking at times. I have a reddish rash that appears over my nose and cheeks and when it fades it turns scaly. It looks like a malar rash, but any tests for ana or rheumatoid factor always come back negative. The only positive bloodwork I have has been chronic low potassium and low vitamin D which is now being supplemented. I ve done an allergy blood test that only revealed allergies to types of trees and pollen that would relate to seasonal allergies. Foodwise milk was the only allergy. A urinalysis came back with Protein 1+ and a specific gravity of =1.030. I am now on Metoprolol for a heart rate that reached 130, but after an ekg and stress test a cardiologist has said that my heart is fine. The metoprolol was also able to stop the tremors I was having, which were more like seizures, although a 2-day eeg was negative for seizure activity. The only other medication that stopped the tremors was a Prednisone taper that I was prescribed for frequent severe headaches. I ve done an abdominal ultrasound that was negative, and also a chest x-ray that was negative as well. Is there any way to make sense of all this to figure out the underlying problem.
Asked On : Mon, 18 Jun 2012
Answers:  1 Views:  493
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics
Allergist and Immunologist 's  Response
Although you are on the right track that you may an autoimmune condition or connective tissue disease, your symptoms for autoimmune disease (like SLE) is joint pain/stiffness & a facial rash. Do you mean that 'The swelling on the left side of the stomach' is on the skin or do you have abdominal pain? - angioedema with rash with headaches and joint stiffness do go with AI disease but oral (mouth) ulcers & kidney problems (moderate to severe proteinuria, unlike your case) are more important features.

ANA can be 'negative' and depends on what type of result it is. ANA IFA is positive once the cut-off titre (as designated by the lab) is reached - so the cut-off may be set high (such as 1:80 or 1:160) and therefore lower titres will be reported as negative. But it is likely that the ANA is not significant (and truly negative) as the 2nd level test - the ENA, extractable nuclear antigen, is also negative with negative Sm and RNP. I presume ds-DNA is also negative. I also presume XRays of joints have excluded erosions which can be an early feature of CTD (connective tissue disease).

A trial with hydroxychloroquine 200mg once daily at start (max 4mg/kgBW) for 3-6 months is worthwhile in your case and you need to check this with your Rheumatologist/Immunologist.

I hope this was useful.
Answered: Tue, 19 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor